Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS La Crosse, WI

June 18, 2001Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 7:15 AM CDT for Clark County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:15 AM CDT (12:15 UTC)
Expired
Jun 18, 2001, 8:15 AM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:41 AM CDTHail 1.75Neillsville, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 5:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS53 KARX 181215
SVRLSE
WIC019-181315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
715 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 815 AM CDT

* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER HUMBIRD...OR ABOUT 
  15 MILES WEST OF NEILLSVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR NEILLSVILLE AT 740 AM CDT...
  NEAR LOYAL AT 800 AM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:33 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 18, 3:33 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CDT MON JUN 18 2001

...MAIN FORECAST PROBLEM IS CONVECTION THIS MORNING AND AGAIN
TONIGHT...

SURFACE ANALYSIS SHOWS SEVERAL BOUNDARIES ACROSS THE REGION...MANY
OF WHICH CONTINUE TO SUPPORT ELEVATED CONVECTION.  MAIN COMPLEX
CURRENTLY ACROSS NORTHEAST IOWA/SOUTHWEST WISCONSIN IS MOVING TO
THE EAST.  THREAT EVOLVING FROM HAIL TO HEAVY RAIN.  IT IS
EXITING TO THE EAST...SO DO NOT ANTICIPATE ANY FLOODING AT THIS
TIME...UNLESS BACK BUILDING OCCURS.  UPON LATEST ANALYSIS...STORMS
SEEM TO BE EXITING...THEREFORE WILL HOLD OFF ON FLASH FLOOD WATCH.

LOCAL COMPLEX SHOULD DECAY THIS MORNING AFTER SUNRISE.  COMPLEX OVER
THE DAKOTAS SHOULD MOVE EAST AND MOVE INTO SOUTHWEST MINNESOTA EARLY
THIS MORNING.  THIS COMPLEX SHOULD MOVE INTO THE SOUTHEAST MINNESOTA
ZONES WHILE IT WEAKENS.  BY EARLY AFTERNOON...THE STORMS SHOULD BE
GONE...GIVING WAY TO CAPPING INVERSION IN BEHIND THE WARM FRONT
AS IT MOVES NORTH.  THIS WILL ALLOW GUSTY SOUTHWEST WINDS AND WARM
TEMPERATURES TO MOVE INTO THE FORECAST AREA.  WILL GO WELL ABOVE
GUIDANCE GIVEN THE MIXING EXPECTED AND 850 MB TEMPERATURES IN THE
MID 20S.

BY MID-AFTERNOON...WARM FRONT SHOULD BE NEAR KRGK-KISW.  NORTH OF
THIS BOUNDARY...SHOWERS AND THUNDERSTORMS MAY PERSIST ALL DAY DUE TO
PERSISTENT MOISTURE TRANSPORT.  HODOGRAPHS ACROSS THE FORECAST AREA
SHOULD EXHIBIT A GRADUAL CURVING STRONG SPEED SHEARING ATMOSPHERE.
ALSO...STRONG INSTABILITY WILL EXIST WITH MUCAPES APPROACHING 5000
J/KG.  WITH THE CAP IN PLACE...COLD FRONT WILL APPROACH THE FORECAST
AREA THIS EVENING.  ONCE STORM INITIATION OCCURS...STORMS WILL
INTENSIFY RAPIDLY...BECOMING SUPERCELLULAR.  SEVERE WEATHER THREAT
WILL BE LARGE HAIL...DAMAGING WIND AND TORNADOES.  EXPECT A HANDFUL
OF SUPERCELLS THIS EVENING...BECOMING MORE WIDESPREAD ONCE THE CAP
WEAKENS...MAINLY AFTER DARK.

CONVECTION WILL MOVE THROUGH THE FORECAST AREA TONIGHT ALONG THE
ADVANCING COLD FRONT.  COOLER AIR WILL MOVE INTO THE REGION...WITH
NO PRECIPITATION EXPECTED FOR THE REMAINDER OF THE SHORT RANGE
PERIOD.

COORDINATED WITH MPX/DMX/DVN/MKX/GRB.

.LSE...NONE'.

KRC

In the hours before

Special weather statement, Jun 18, 4:11 AM CDT, 3 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
181000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
411 AM CDT MON JUN 18 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

IN MINNESOTA
     FILLMORE...MOWER...DODGE...WINONA...HOUSTON AND OLMSTED

IN WISCONSIN
     VERNON...ADAMS...GRANT...LA CROSSE...RICHLAND...CRAWFORD...
     MONROE AND JUNEAU

IN IOWA
     CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
     ALLAMAKEE AND MITCHELL

INCLUDING THE CITIES OF...WEST UNION...WAUKON...VIROQUA...
ROCHESTER...RICHLAND CENTER...PRESTON...PRAIRIE DU CHIEN...OSAGE...
NEW HAMPTON...MAUSTON...MANTORVILLE...LANSING...LANCASTER...LA
CROSSE...LA CRESCENT...GUTTENBERG...ELKADER...DODGE CENTER...
DECORAH...CRESCO...CHARLES CITY...CALEDONIA AND AUSTIN

THE CLUSTER OF THUNDERSTORMS WHICH PROMPTED THIS WATCH HAS MOVED
EAST OF THE AREA...THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 440
HAS BEEN CANCELLED FOR THE AFOREMENTIONED COUNTIES IN SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

BOYNE
Local storm report, Jun 18, 6:04 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0600 AM    HOLMEN                    WI   0.75 INCH HAIL
06/18/01   LA CROSSE                      REPORTED BY NWS EMPLOYEE

KRC
Special weather statement, Jun 18, 6:16 AM CDT, 59 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-182300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
616 AM CDT MON JUN 18 2001

HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND ISOLATED TORNADOES.

TIMING - TODAY AND TONIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - A WARM FRONT ACROSS IOWA THIS MORNING WILL MOVE
NORTHEAST TODAY.  BY AFTERNOON...THIS BOUNDARY IS EXPECTED TO EXTEND
FROM RED WING TO BLACK RIVER FALLS.  NORTH OF THIS BOUNDARY...
THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF THE DAY.  SOME OF THESE MAY
BE SEVERE.  SOUTH OF IT...THE ATMOSPHERE WILL BECOME VERY UNSTABLE
THROUGHOUT THE DAY.  LATE THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP
ACROSS MINNESOTA AND WILL RAPIDLY BECOME SEVERE...MOVING INTO THE
OUTLOOK AREA.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED TODAY AND
WILL ESPECIALLY BE NEEDED TONIGHT.

KRC
Local storm report, Jun 18, 7:08 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED.
NATIONAL WEATHER SERVICE LA CROSSE WI
708 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCyATION....

0706 AM    OSSEO                     WI   0.75 INCH HAIL
06/18/01   TREMPEALEAU                    REPORTED BY DISPATCH

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:02 PM CDTSevere Thunderstorm WarningARXBuffalo58 min
Jun 17, 8:37 PM CDTTornado WarningARXBuffalo53 min
Jun 17, 8:56 PM CDTSevere Thunderstorm WarningARXTrempealeau49 min
Jun 17, 9:08 PM CDTSevere Thunderstorm WarningARXJackson67 min
Jun 17, 9:15 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jun 17, 9:30 PM CDTSevere Thunderstorm WarningARXBuffalo60 min
Jun 17, 9:36 PM CDTFlash Flood WarningARXBuffalo3 hr
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningARXMonroe65 min
Jun 17, 10:07 PM CDTSevere Thunderstorm WarningARXTrempealeau53 min
Jun 17, 10:32 PM CDTSevere Thunderstorm WarningARXLa Crosse58 min
Jun 17, 10:47 PM CDTSevere Thunderstorm WarningARXJuneau58 min
Jun 17, 11:14 PM CDTSevere Thunderstorm WarningARXMonroe61 min
Jun 17, 11:28 PM CDTSevere Thunderstorm WarningARXAdams32 min
Jun 17, 11:31 PM CDTSevere Thunderstorm WarningARXVernon59 min
Jun 18, 1:19 AM CDTSevere Thunderstorm WarningARXVernon56 min
Jun 18, 1:35 AM CDTSevere Thunderstorm WarningARXRichland55 min
Jun 18, 4:35 AM CDTSevere Thunderstorm WarningARXGrant55 min
Jun 18, 6:03 AM CDTSevere Thunderstorm WarningARXLa Crosse57 min
Jun 18, 6:06 AM CDTSevere Thunderstorm WarningARXTrempealeau54 min
Jun 18, 6:50 AM CDTSevere Thunderstorm WarningARXTrempealeau20 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.